California, 2003

Wildfire in California, June 30, 2003

June 30, 2003 · NWS SGX · 3 events in 2 counties and zones

Temperatures near 100 degrees and tinder dry brush led to a series of wildfires during the afternoon. One fire burned 300 acres in the hilly terrain northeast of Lake Skinner.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Temperatures near 100 degrees and tinder dry brush led to a series of wildfires during the afternoon. One fire burned 300 acres in the hilly terrain northeast of Lake Skinner. A second brush fire in Riverside County burned 65 acres near Lake Matthews. A third brush fire in rugged terrain of east San Diego County was still out of control as the month of June ended. Five Fire fighters were overcome by heat exhaustion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 30, 1:00 PM PST, 0 minutes earlier.

Area forecast discussion, Jun 30, 1:00 PM PST, 0 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
200 PM PDT MON JUN 30 2003

.SYNOPSIS...HIGH PRESSURE OVER THE SOUTHWEST WILL BRING DRY...WARM
DAYS THROUGH THE WEEK AND INTO THE WEEKEND EXCEPT FOR LOW CLOUDS AND
FOG ALONG THE COAST SPREADING INLAND DURING THE NIGHT AND EARLY
MORNING HOURS.

.DISCUSSION...TEMPERATURES ARE ANYWHERE BETWEEN 2 AND 8 DEGREES
HIGHER THAN SUNDAY AFTERNOON FROM THE MOUNTAINS WESTWARD. THE
SOUTHERN DESERTS ARE SHOWING LITTLE CHANGE...MAINLY IN RESPONSE TO
LOW LEVEL SURGE OF MOISTURE FROM THE GULF OF CALIFORNIA EARLIER THIS
MORNING. DEW POINTS OVER THE DESERTS ARE TRENDING DOWNWARD
INDICATING THE SURGE IS BEGINNING TO FADE AWAY.

MODELS INDICATE LITTLE CHANGE FOR THE MOST PART THROUGH THE WEEK AND
INTO THE WEEKEND. A HIGH CENTERED NEAR THE FOUR CORNERS AREA AND A
WEAK TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL KEEP A DRY
SOUTHWEST FLOW ALOFT OVER SOUTHERN CALIFORNIA THROUGH THE PERIOD.
EXPECT THE MARINE LAYER TO REMAIN NEAR 1000 TO 1500 FEET THROUGH THE
PERIOD WITH THE STRATUS AND FOG PUSHING INLAND AFTER SUNSET THEN
CLEARING TO NEAR THE BEACHES BY LATE MORNING.

SATELLITE IR LOOP INDICATES MOST OF THE MONSOONAL MOISTURE REMAINS
OVER CENTRAL MEXICO WITH SOME PENETRATION INTO THE U. S. OVER TEXAS
AND NEW MEXICO BUT REMAINING WELL EAST AND SOUTHEAST OF SOUTHERN
CALIFORNIA...AT LEAST THROUGH THE WEEKEND.

.SAN...NONE.

HORTON
Hazardous weather outlook, Jun 30, 5:00 AM PST, 8 hours before
CAZ042-043-048-050-055>058-060>062-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
June 30, 1:00 PM PST to 5:00 PM PST
Where
Riverside County, 12 mi E of Murrieta
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wildfire, Riverside

When
June 30, 1:00 PM PST to 4:00 PM PST
Where
Riverside County, 5 mi E of Corona
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Wildfire, San Diego

When
June 30, 1:45 PM PST to 11:59 PM PST
Where
San Diego County, 8 mi E of El Cajon
Injuries
4 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364590, 5364591, 5364592.